Texas, 2024High Wind in Texas, May 25, 2024
May 25, 2024 · NWS MAF · 2 events in 2 counties and zones
A strong late-season shortwave trough across the southern Rocky Mountains resulted in westerly high winds across the Guadalupe and Delaware Mountains and adjacent plains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong late-season shortwave trough across the southern Rocky Mountains resulted in westerly high winds across the Guadalupe and Delaware Mountains and adjacent plains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 25, 1:59 PM CST, 2 hours 37 minutes earlier.
Area forecast discussion, May 25, 1:59 PM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
259 PM CDT Sat May 25 2024
...New SHORT TERM, LONG TERM, FIRE WEATHER...
.SHORT TERM...
(This afternoon through Sunday night)
Issued at 139 PM CDT Sat May 25 2024
Quite an impressive moisture contrast across the CWA this afternoon.
Dewpoints range from the single digits in the west to the low 70s in
the east. Current satellite shows convection developing in the moist
air east of the dryline which should remain east of our warning area
though will have to monitor this closely as hi-res models are not
handling this particularly well. Otherwise more of the same is
expected in the short term. Above normal temperatures will continue
the next 36 hours under mostly clear skies. No precipitation is
expected.
Hennig
&&
.LONG TERM...
(Monday through Friday)
Issued at 139 PM CDT Sat May 25 2024
The dry heat continues! Upper level ridging will carry over into
Monday with a thermal ridge axis situated over the region, and 850mb
temps of 30-32C indicate temperatures could reach the upper 90s/low
100s for most Monday afternoon. Some models try to bring a weak cold
front into the area on Monday as well, and should it reach the
northern Permian Basin before peak heating, temperatures may be
slightly cooler across the north than currently forecast.
Regardless, low level moisture will begin to filter back into the
region with surface high pressure over the Central Plains, and a
dryline will sharpen on Tuesday. A weakness in the upper ridge
should be sufficient for storms to develop off the dryline Tuesday
afternoon, with heavy rain, hail, and strong winds all possible in
any storms that develop. This won't be a "slam dunk" severe
weather day as shear currently looks to be lacking, but CAPE
values of about 3000 J/Kg and PWs of 1.3-1.5" indicate an
interesting afternoon...will keep an eye on the set up as we get
closer to the event.
Beyond Tuesday the pattern will remain fairly stagnate with the
dryline setting up slightly further east each afternoon and storms
will develop with multiple disturbances moving across. Temperatures
will hold fairly steady in the mid to upper 90s for most with
southerly surface flow, and those along the Rio Grande may be in
Heat Advisory territory with afternoon highs 110+. Some relief may
be coming this weekend with the breakdown of the ridge, but long
range temperatures still looks to be at or above-normal.
-Zuber
&&
.AVIATION...
(18Z TAFS)
Issued at 1207 PM CDT Sat May 25 2024
VFR conditions will continue. Southwest to west winds will gust
18-00Z. CNM is still showing light winds though ATS is gusting to
30kts. Daytime heating should cause CNM to gust shortly with some
turbulence expected in the lee of the Guadalupe Mountains.
Hennig
&&
.FIRE WEATHER...
Issued at 139 PM CDT Sat May 25 2024
Warm and dry weather continues in the coming days. ERCs are in the
97th+ percentile and fuels are critically to extremely dry. Strong
westerly 20ft winds this afternoon are meeting with humidity as low
as 3 percent to create extreme fire weather conditions across the
west with RFTIs of 7-8, and a Red Flag Warning is in effect through
this evening. 20ft winds decrease tonight everywhere except the
mountains where they will remain elevated, but overnight recovery
will be poor, around or less than 20% RH, with westerly flow
continuing. Humidity once again falls to 5-6% area-wide Sunday
afternoon, with an uptick of 20ft winds across the far west. Given
RFTIs of 5-7 and no improvement in fuel moisture, a Fire Weather
Watch has been issued for Sunday afternoon and early evening. The
drier air sticks around through at least Monday, but 20ft winds
should be lighter than previous days. Still, given ERCs and
extremely dry fuels, Monday will be another near-critical fire
weather day with poor overnight recovery out west. Moisture will
finally begin to push back in on Tuesday with surface flow switching
southeasterly, and a sharpening dryline Tuesday afternoon should be
sufficient for storms to develop, which may bring frequent lightning
and gusty and erratic winds. Fire weather concerns decrease Tuesday
and beyond with this increase in moisture, but meaningful
precipitation doesn't look likely across the west.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 66 98 61 99 / 0 0 0 0
Carlsbad 63 96 61 98 / 0 0 0 0
Dryden 72 107 71 105 / 0 0 0 0
Fort Stockton 68 99 66 102 / 0 0 0 0
Guadalupe Pass 62 87 63 89 / 0 0 0 0
Hobbs 61 92 59 96 / 0 0 0 0
Marfa 58 93 54 95 / 0 0 0 0
Midland Intl Airport 67 97 62 99 / 0 0 0 0
Odessa 68 96 64 99 / 0 0 0 0
Wink 64 99 61 101 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
Andrews-Chinati Mountains-Davis Mountains-Davis Mountains
Foothills-Eastern Culberson County-Gaines-Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Loving-Marfa Plateau-Reeves County Plains-Van Horn and
Highway 54 Corridor-Ward-Winkler.
High Wind Warning until 11 PM CDT /10 PM MDT/ this evening for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
Wind Advisory until 11 PM CDT this evening for Eastern Culberson
County-Van Horn and Highway 54 Corridor.
Heat Advisory until 8 PM CDT this evening for Central Brewster
County-Chinati Mountains-Chisos Basin-Davis Mountains-Davis
Mountains Foothills-Lower Brewster County-Marfa Plateau-
Pecos-Terrell.
Fire Weather Watch from Sunday afternoon through Sunday evening
for Chinati Mountains-Davis Mountains-Davis Mountains
Foothills-Eastern Culberson County-Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains-Marfa
Plateau-Van Horn and Highway 54 Corridor.
NM...Red Flag Warning until 9 PM MDT this evening for Chaves Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
High Wind Warning until 10 PM MDT this evening for Guadalupe
Mountains of Eddy County.
Wind Advisory until 10 PM MDT this evening for Central Lea
County-Eddy County Plains-Northern Lea County.
&&
SHORT TERM...10
LONG TERM....88
AVIATION...10Hazardous weather outlook, May 25, 12:50 PM CST, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
150 PM CDT Sat May 25 2024
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-261900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
150 PM CDT Sat May 25 2024 /1250 PM MDT Sat May 25 2024/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...This afternoon and tonight.
A Red Flag Warning is in effect through this evening for Southeast
New Mexico and adjacent parts of West Texas south through the Chinati
Mountains.
A High Wind Warning is in effect through early evening for the
Guadalupe and Delaware Mountains with a Wind Advisory in effect
through early evening for the Culberson and Eddy County Plains, as
well as northern and central Lea County.
A Heat Advisory is in effect this afternoon and early evening for
the Davis and Chinati Mountains, Davis Mountain Foothills, Marfa
Plateau, Pecos and Terrell Counties, and central and lower Brewster
County.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Near-critical to critical fire weather conditions are possible
Sunday and Monday, mainly over the higher terrain west of the Pecos.
A Fire Weather Watch is in effect for Sunday afternoon and early
evening.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe and Delaware Mountains
- When
- May 25, 4:36 PM CST to 5:58 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- May 25, 5:38 PM CST to 6:38 PM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Texas, May 25 to 26, 20247 deaths · 80 injured · $22 million · EF3 · 37 events
- Tornadoes and Hail in Oklahoma, May 25 to 26, 20242 deaths · 23 injured · $50 million · EF3 · 20 events
- Hail and Damaging Wind in Colorado, May 25, 20241 death · 3 injured · $85,000 · 1 in hail · 4 events
- Rip Current in Texas, May 25, 20241 death · 1 event
- Cold in California, May 25, 20241 death · 1 event
- Dust Storm and Hail in Kansas, May 25, 2024$7.0 million · 1.25 in hail · 4 events
- Hail in Kansas, May 25, 2024$3.7 million · 2.75 in hail · 13 events
- Tornadoes and Flash Flood in Oklahoma, May 25, 2024$40,000 · EF1 · 71 events
- Tornado and Hail in Kansas, May 25 to 26, 2024EF2 · 27 events
- Flash Flooding and Hail in Georgia, May 25 to 28, 2024$280,000 · 1.75 in hail · 37 events
- Tornado and Hail in Pennsylvania, May 25, 2024$240,000 · EF0 · 40 events
- Damaging Winds in Colorado, May 25, 2024$1.0 million · 59 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176150, 1176151.